Alberta Sheriff Jon Walker spoke to the crowd about a personal experience in both dealing with someone he knew who abused drugs and encountering them on the job patrolling Highway 2.

Fentanyl crisis addressed at Ponoka forum

With the use of a highly lethal drug continuing to rise in Alberta, the Ponoka RCMP felt the situation needed to be brought forward.

With the use of a highly lethal drug continuing to rise in Alberta, the Ponoka RCMP felt the situation needed to be brought forward to area residents.

The local detachment, in partnership with Ponoka Victim Services and Alberta Health Services, provided a free public awareness and education session on March 13 about the devastating effects of fentanyl.

A crowd of more than 120 packed the Kinsmen Community Centre and heard from an RCMP specialist as well as an Alberta Sheriff plus an addictions counsellor.

Cpl. Brad McIntosh, a leader of the CLEAR (Clandestine Laboratory Enforcement and Response) team, who explained the problem of fentanyl is the drug of flavour right now and is being cut (mixed) in with other illegal drugs as a way to make it more profitable.

“Fentanyl is fantastic when it is used as prescribed. However, it is highly addictive,” he said of the synthetic opioid that can have its appearance changed.

The drug, which is 100 times stronger than opioid-based pain medications such as morphine and oxycodone, comes in various forms as a pill, powder or liquid and can be taken through the skin, orally, injected or intravenously. And because of its potency, when it is included in other drugs like cocaine or heroin, it takes very little to produce an addictive high or an overdose that can sometimes be fatal.

“It’s high profit with low risk, which is why we are still seeing overdoses,” McIntosh stated. “It’s being cut in with heroin and addicts keep trying to go back and forth. The problem is there is no quality control, no safe amount and no way to tell how much fentanyl is there. Dealers don’t care as there is money to be made.”

Last year, Alberta saw 343 overdose deaths due to fentanyl with victims coming from all walks of life and all age groups, something the crowd was told is a hallmark of this particular drug.

“You won’t know who is abusing this drug. It can literally be anyone. There is no face of fentanyl,” stated Jon Walker, an Alberta Sheriff with the Ponoka Integrated Traffic Unit. “It’s a problem that stems from the over-prescription of opioid pain medication and Canada has the highest rate of prescribed opioids.”

In fact, McIntosh stated 75 per cent of addicts were prescribed pain medication to start.

“We all want to hit the easy button, so we have to change the way we respond,” he added, explaining that moving toward safe usage sights and providing more public education would make a difference.

Part of that education starts with ensuring addicts know what services are available and AHS addictions counsellor Kasha Maser said most of the people that walk through her door already know they need help.

“They want help to quit or reduce their use. It’s difficult to quit on their own and also dangerous as the withdrawal symptoms can be rather intense,” she said.

Which is why Maser pointed out having naloxone kits available for free at both the addictions office in Ponoka’s provincial building and at local pharmacies is as important for safety as it is for first responders being able to provide the potentially lifesaving overdose interruption medicine.

While the forum was two hours long, it focused on the most basic aspects of the situation and McIntosh encouraged everyone to check out a pair of websites drugsfool.ca and fentanylsafety.com to learn more. People concerned about someone or want help themselves are urged to contact the 24-hour addiction and mental health helpline at 1-866-332-2322.

What to do for a drug overdose or fentanyl exposure?

If someone suspects a person has overdosed or may have unknowingly taken fentanyl, follow these tips:

Call 911 as soon as possible. If the person stops breathing or has no pulse, start CPR right away. Notify first responders its suspected fentanyl is involved.

If naloxone is available, administer as soon as possible.

If the concern is potential exposure, call the free and confidential Poison and Drug Information Service (PADIS). Staff are specially trained in the assessment and management of exposures to drugs and toxins like fentanyl, and are available by calling 1-800-332-1414.